Does the Hair Loss Drug Propecia (Finasteride) Cause Impotence?
My hair transplant doctor told me clearly that I will have to start finasteride and minoxidil 5% to control further hair loss. But because I’m getting married 10 months after my procedure, he advised me to start Rogaine (minoxidil) only and not to take finasteride until afterward since my hair loss is not currently progressing.
My question is, does finasteride really causes impotency? Can I start finasteride after my wetting for better hair growth? As I have heard so many bad things about finasteride and I am very concerned about it.
You’ll find a lot of guys who have used finasteride for years with little or no side effects. You’ll also find some that had severe side effects and had to quit. In rare cases, we’ve heard from guys who say that the side effects remained even after quitting the drug. There is no way to tell what your experience will be but I can state for you what the clinical trials say.
According to Merck, the manufacturer of Propecia (1mg finasteride), less than 2% of men who use the drug will experience sexual side effects. Of those that do, the effects will subside upon discontinuation.
Side effects can range from loss of libido and less frequent and softer erections to impotence. The drug may also cause testicular pain and male breast development (gynecomastia).
If your hair is in good shape for the time being, I’d say why not wait the 10 months and give it a try after your wedding?
Editorial Assistant and Forum Co-Moderator for the Hair Transplant Network, the Coalition Hair Loss Learning Center, and the Hair Loss Q & A Blog.
To share ideas with other hair loss sufferers visit the hair loss forum and social community.
Technorati Tags: hair transplant, hair loss, Rogaine, minoxidil, Propecia, finasteride, gynecomastia